Minnesota, 2002

Hail in Minnesota, June 19, 2002

June 19, 2002 · NWS MPX · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 19, 2:30 AM CST, 6 hours 25 minutes earlier.

Area forecast discussion, Jun 19, 2:30 AM CST, 6 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
330 AM CDT WED JUN 19 2002

AGAIN AN ACTIVE MORNING AND LITTLE TIME TO LOOK MUCH PAST FRIDAY.
IMPRESSIVE LINEAR MCC NOW MOVING THRU CNTL MN WITH MARGINAL SVR HAIL
AND TROPICAL DOWNPOURS. REFER TO WELL WRITTEN SWOMCDS AND SPENES
FOR SVR/+RA INFORMATION. COMPLEX FIRING IN HIGHLY DIFLUENT FLOW
ALOFT...AND BEING FED A JUICY 50KT LLJ PER AREA PROFILERS/88-DS.
EVOLUTION OF THIS SYSTEM...AS WELL AS COMPLEX OVR NCTNL SD TO BE THE
BIG QUESTIONS TODAY. 00Z RAOBS FROM ABR/MPX SHOW SIG PWATS IN
PLACE...AND ALSO BUILDING CAP OVR CNTL PLAINS. WV PIX SHOW STRONG
S/W ENERGY MOVING INTO NRN ROCKIES...WITH H5 JET APPROACHING 90KTS
ENTERING WRN DAKOTAS NOW. THIS SHUD HELP TO PROPEL SFC COLD FRONT TO
EAST...INTO WRN MN BY 18Z...AND INTO WRN WI BY 06Z. MY ISSUES ARE
WITH THE CAP TO OUR SOUTH...AND AMOUNT OF CLOUDS. APPEARS SUBSIDENCE
IN WAKE OF THIS FIRST WAVE AND WEAK RIDGING ALOFT W/CAP TO ERODE
SOME CLOUDS OVR SRN CWA TODAY. THIS WOULD ALLOW A MUCH MORE UNSTABLE
AIRMASS IF TEMPS CAN SOAR WELL INTO THE 80S. PBLMS THO WITH BLOWOFF
FROM UPSTREAM CONVECTION AND WHETHER THIS WILL BLANKET CWA THIS
MORNING KEEPING INSTABILITY DOWN. AT ANY RATE...BREAK IN PRECIP THIS
MORNING...AND AS S/W ENERGY AND UPR JET MOV SRN CAN FEEL THINGS TO
REALLY GET GOING THIS AFTN. STORMS SHUD QUICKLY GO LINEAR ALONG COLD
FRONT...AND MY GREATEST WORRY IS A SUSTAINED DAMAGING WIND THREAT
GIVEN RAPID INCREASE IN MID LEVEL FLOW AS DRY MID LEVEL AIR BLOWS
INTO BACK OF DEVELOPING CONVECTION. AGAIN FEEL THAT CNTL/NRN CWA
UNDER THE GUN THE MOST...ON THE NOSE OF THE CAP...AND CLOSER TO UPR
JET AND S/W ENERGY. WITH PWATS APPROACHING 200% OF NRML...WILL
MENTION HEAVY RAINS IN ZONES.  STORMS TO END BY 09Z OVR CWA...WITH
HI PRESS AND LOWER DEWPOINTS COMING IN.

ONLY OTHER ISSUE IS RETURN OF WARM FRONT ON FRIDAY...AND STRONG PWAT
INCREASE AND THETA-E ADVECTION. FEEL THERE COULD BE SOME STORMS
WHICH GOING FCST HAS WELL IN HAND. LARGE CNTL CONUS H5 RIDGE
DEVELOPS...WITH VORTS MOVING UP THE WRN EDGE OF RIDGE...AND LIKELY
FIRING STORMS IN DAKS ON NOCTURNAL JETS...WITH THICKNESS CONTOURS
SHOWING COMPLEXES PSBLY FALLING INTO NRN ZONES. SUMMER LOOKS LIKE IT
HAS COME.

.MSP...NONE.

BINAU

In the hours before

Special weather statement, Jun 19, 6:01 AM CST, 2 hours 54 minutes before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-191600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
701 AM CDT WED JUN 19 2002

THE STORM PREDICTION CENTER HAS INDICATED A SLIGHT RISK OF SEVERE
THUNDERSTORMS TODAY AND THIS EVENING FOR ALL OF SOUTHERN AND CENTRAL
MINNESOTA...INTO WEST CENTRAL WISCONSIN. A LOW PRESSURE TROUGH
WAS SITUATED OVER THE EASTERN DAKOTAS THIS MORNING WITH A WARM FRONT
EXTENDING ACROSS SOUTHERN MINNESOTA. AS THE TROUGH MOVES INTO
WESTERN MINNESOTA LATE THIS MORNING..MORE THUNDERSTORMS
ARE EXPECTED TO DEVELOP. SOME OF THESE THUNDERSTORMS COULD PRODUCE
SOME STRONG WINDS IN WEST CENTRAL MINNESOTA LATE THIS
MORNING.

THUNDERSTORMS WILL BECOME MORE WIDESPREAD OVER CENTRAL
MINNESOTA THIS AFTERNOON JUST NORTH OF THE WARM FRONT. THERE WILL BE
A GREATER THREAT OF SEVERE WEATHER OVER CENTRAL AND SOUTHERN
MINNESOTA THIS AFTERNOON AND EVENING...AS AN ORGANIZED AREA OF
STRONG THUNDERSTORMS DEVELOPS. THE STRONG TO SEVERE THUNDERSTORMS
COULD THEN PUSH INTO WESTERN WISCONSIN TONIGHT.

PERSONS SHOULD LISTEN FOR LATER STATEMENTS REGARDING THE SEVERE
WEATHER POTENTIAL...AND SPOTTER GROUPS SHOULD BE PREPARED TO
ACTIVATE.

The radar

The Minneapolis radar (KMPX), 152 km away, was scanning. The volume nearest the first event began at 14:56 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Todd

When
June 19, 8:55 AM CST
Where
Todd County, 9 mi E of Long Prairie
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.967, -94.683

Hail, Morrison

When
June 19, 9:00 AM CST
Where
Morrison County, 3 mi NW of Flensburg
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.983, -94.583

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2002Every state in 2002This day in weather historyWarnings in Minnesota, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5301952, 5301953.